Hair Loss Remedy May Contribute to Weight Gain in Small Number of Men

The news on this issue is basically good but, for a relatively small number of men, there may be problems. Propecia has been in use for a considerable amount of time in both the hair loss remedy and prostate treatment fields. The drug has therefore had to go through two sets of FDA clinical trials with all the postmarketing reports following up on unusual effects. The consensus on the scientific evidence is that less than one percent of the men using the drug experienced any unusual weight gain. This confirms the general probability that men who lose their hair can also put on weight. This is not a cause and effect. It's nothing more than lifestyle choices on how much food is eaten, the amount of alcohol consumed, and so on.


One possible difference to this is involving depression. People tend to eat more when they are sad and this causes them to put on more weight. Additional weight can also appear as a result of some of the antidepressants. So, if you are one of the one percent and you find additional weight building up, you should first check with your doctor on whether there's new evidence showing this drug as the probable cause. If there's no new evidence, you should assume this is a lifestyle problem and take the usual steps. This means eating a healthy diet with fruit, vegetables, grains, low-fat milk products, fish and lean meats. On its own, reducing the calorie intake may not be enough so consider increasing your activity level and reducing your alcohol intake.


So should you take Propecia for treating hair loss?


None of this should deter you from using Propecia. Over the years, it has proved an essentially safe drug when it comes to weight gain. Your regular physician will be able to look for other likely medical problems and, if necessary, recommend changes to the drugs you take. Put another way, this is not something you should ignore. Unexplained weight gain can be a symptom of several serious medical problems and you should get reliable advice. Don't simply continue taking Propecia and hope for the best.